Journal of the Mathematical Society of Japan

Rank two jump loci for solvmanifolds and Lie algebras

Ştefan PAPADIMA and Laurenţiu PAUNESCU

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider representation varieties in $SL_2$ for lattices in solvable Lie groups, and representation varieties in $\mathfrak{sl}_2$ for finite-dimensional Lie algebras. Inside them, we examine depth 1 characteristic varieties for solvmanifolds, respectively resonance varieties for cochain Differential Graded Algebras of Lie algebras. We prove a general result that leads, in both cases, to the complete description of the analytic germs at the origin, for the corresponding embedded rank 2 jump loci.

Article information

J. Math. Soc. Japan, Volume 70, Number 2 (2018), 695-709.

First available in Project Euclid: 18 April 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55N25: Homology with local coefficients, equivariant cohomology
Secondary: 17B56: Cohomology of Lie (super)algebras 20J06: Cohomology of groups 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx]

representation variety characteristic variety resonance variety analytic germ solvmanifold Lie algebra


PAPADIMA, Ştefan; PAUNESCU, Laurenţiu. Rank two jump loci for solvmanifolds and Lie algebras. J. Math. Soc. Japan 70 (2018), no. 2, 695--709. doi:10.2969/jmsj/07027438.

Export citation


  • D. Arapura, Geometry of cohomology support loci for local systems I, J. Algebraic Geom., 6 (1997), 563–597.
  • K. S. Brown, Cohomology of groups, Grad. Texts in Math., 87, Springer-Verlag, New York-Berlin, 1982.
  • A. Dimca, R. Hain and S. Papadima, The abelianization of the Johnson kernel, J. Eur. Math. Soc., 16 (2014), 805–822.
  • A. Dimca and S. Papadima, Arithmetic group symmetry and finiteness properties of Torelli groups, Ann. of Math. (2), 177 (2013), 395–423.
  • A. Dimca and S. Papadima, Non-abelian cohomology jump loci from an analytic viewpoint, Commun. Contemp. Math., 16 (2014), 1350025, 47 pp.
  • A. Dimca, S. Papadima and A. I. Suciu, Topology and geometry of cohomology jump loci, Duke Math. J., 148 (2009), 405–457.
  • A. Dimca, S. Papadima and A. Suciu, Algebraic models, Alexander-type invariants, and Green-Lazarsfeld sets, Bull. Math. Soc. Sci. Math. Roumanie, 58(106) (2015), 257–269.
  • J. Dixmier, Cohomologie des algèbres de Lie nilpotentes, Acta Sci. Math. Szeged, 16 (1955), 246–250.
  • M. Green and R. Lazarsfeld, Deformation theory, generic vanishing theorems, and some conjectures of Enriques, Catanese and Beauville, Invent. Math., 90 (1987), 389–407.
  • M. Green and R. Lazarsfeld, Higher obstructions to deforming cohomology groups of line bundles, J. Amer. Math. Soc., 4 (1991), 87–103.
  • A. Hattori, Spectral sequence in the De Rham cohomology of fibre bundles, J. Fac. Sci. Univ. Tokyo, 8 (1960), 289–331.
  • P. J. Hilton and U. Stammbach, A course in homological algebra, Grad. Texts in Math., 4, Springer-Verlag, New York, 1997.
  • M. Kapovich and J. Millson, On representation varieties of Artin groups, projective arrangements and the fundamental groups of smooth complex algebraic varieties, Inst. Hautes Études Sci. Publ. Math., 88 (1998), 5–95.
  • H. Kasuya, Minimal models, formality and Hard Lefschetz properties of solvmanifolds with local systems, J. Diff. Geom., 93 (2013), 269–297.
  • H. Kasuya, Flat bundles and hyper-Hodge decomposition on solvmanifolds, Int. Math. Res. Notices, 19 (2015), 9638–9659.
  • H. Kasuya, Singularity of the varieties of representations of lattices in solvable Lie groups, J. Topol. Anal., 8 (2016), 273–285.
  • A. Macinic and S. Papadima, Characteristic varieties of nilpotent groups and applications, In: Proceedings of the Sixth Congress of Romanian Mathematicians (Bucharest, 2007), 1, Romanian Academy, Bucharest, 2009, 57–64.
  • A. Măcinic, S. Papadima, R. Popescu and A. Suciu, Flat connections and resonance varieties: from rank one to higher ranks, Trans. Amer. Math. Soc., 369 (2017), 1309–1343.
  • D. V. Millionschikov, Cohomology of solvmanifolds with local coefficients and problems of the Morse–Novikov theory, Russian Math. Surveys, 57 (2002), 813–814.
  • A. Nijenhuis and R. W. Richardson, Cohomology and deformations in graded Lie algebras, Bull. Amer. Math. Soc., 72 (1966), 1–29.
  • K. Nomizu, On the cohomology of compact homogeneous spaces of nilpotent Lie groups, Annals of Math., 59 (1954), 531–538.
  • S. Papadima and A. Suciu, Jump loci in the equivariant spectral sequence, Math. Res. Lett., 21 (2014), 863–883.
  • S. Papadima and A. Suciu, The Milnor fibration of a hyperplane arrangement: from modular resonance to algebraic monodromy, Proc. London Math. Soc., 114 (2017), 961–1004.
  • S. Papadima and A. Suciu, Vanishing resonance and representations of Lie algebras, J. Reine Angew. Math., 706 (2015), 83–101.
  • M. S. Raghunathan, Discrete subgroups of Lie groups, Ergebnisse der Math., 68, Springer-Verlag, New York, 1972.
  • D. Sullivan, Infinitesimal computations in topology, Inst. Hautes Études Sci. Publ. Math., 47 (1977), 269–331.